HomeClinical ToolsSilverman

👶 Silverman-Andersen Score (Neonatal Distress)

Grade neonatal respiratory distress with the Silverman-Andersen score.

Clinical takeaway

Higher score is worse (opposite of Apgar).

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Trend work of breathing and response to support in newborns.

How it works

Upper chest, lower chest, xiphoid retraction, nares dilatation, expiratory grunt — each 0–2. 0–10 (0 = no distress).

Key points

  • Higher score is worse (opposite of Apgar).
  • Useful for monitoring response to respiratory support.
  • Complements oxygen saturation and blood gas.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Upper chest movementSynchronised (0)
Lower chest retractionNone (0)
Xiphoid retractionNone (0)
Nares dilatationNone (0)
Expiratory gruntNone (0)

Silverman-Andersen0/10

  • InterpretationNo distress
  • NoteUnlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.
Upper chest movementSee-saw (2)
Lower chest retractionMarked (2)
Xiphoid retractionMarked (2)
Nares dilatationMarked (2)
Expiratory gruntAudible by ear (2)

Silverman-Andersen10/10

  • InterpretationSevere distress / impending failure
  • NoteUnlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.

Frequently asked questions

What is Silverman-Andersen Score (Neonatal Distress)?
Grade neonatal respiratory distress with the Silverman-Andersen score.
How is Silverman-Andersen Score (Neonatal Distress) calculated? What is the core formula?
Upper chest, lower chest, xiphoid retraction, nares dilatation, expiratory grunt — each 0–2. 0–10 (0 = no distress).
When is Silverman-Andersen Score (Neonatal Distress) used?
Trend work of breathing and response to support in newborns.
What are the key clinical points for Silverman-Andersen Score (Neonatal Distress)?
Higher score is worse (opposite of Apgar). Useful for monitoring response to respiratory support. Complements oxygen saturation and blood gas.
What are the limits and cautions when using Silverman-Andersen Score (Neonatal Distress)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Silverman-Andersen Score (Neonatal Distress) calculated in practice? Can you show a worked example?
Inputs: Upper chest movement Synchronised (0), Lower chest retraction None (0), Xiphoid retraction None (0), Nares dilatation None (0), Expiratory grunt None (0) → Result: Silverman-Andersen 0 /10(Interpretation: No distress, Note: Unlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.) Inputs: Upper chest movement See-saw (2), Lower chest retraction Marked (2), Xiphoid retraction Marked (2), Nares dilatation Marked (2), Expiratory grunt Audible by ear (2) → Result: Silverman-Andersen 10 /10(Interpretation: Severe distress / impending failure, Note: Unlike Apgar, a higher Silverman score is worse; 0 indicates no respiratory distress.)

Other tools

👶 APGAR💧 Maint. fluids🫘 Schwartz eGFR👶 Corrected age

中文版 →